The United Kingdom, European Union, and Scandinavian countries have reported rare cases of cerebral sinus vein thrombosis (CSVT) and thrombocytopenia in patients who received the AstraZeneca COVID-19 vaccine in the previous 4 to 20 days[^1]. It is rare, occurring in anywhere from 1 in every 125,000 to 1 in 1 million people[^2] [^3]; and most of the cases have occurred in women under age 60, although these countries used most of their initial AstraZeneca vaccine supply in this particular age group and may therefore be overrepresented.
The biological mechanism for this syndrome of TTS is still being investigated. At this stage, a ‘platform specific’ mechanism related to the adenovirus-vectored vaccines is not certain but cannot be excluded.
One plausible explanation for the combination of blood clots and low blood platelets is an immune response, leading to a condition similar to one seen sometimes in patients treated with heparin (heparin induced thrombocytopenia). However, since TTS is immune-mediated, an individual with a thrombophilia, a family history of blood clots, or a personal history of arterial or venous clots would likely not be at increased risk of TTS. Accordingly, there are no new contraindications to receiving the AstraZeneca vaccine.
In case TTS is suspected, the recommended treatment might be similar to that of HIT, this is, intravenous gammaglobulin and non-heparin derived anticoagulants.